Kansas, 2018

Hail and Damaging Winds in Kansas, April 13, 2018

April 13, 2018 · NWS TOP · 19 events in 7 counties and zones

While the vast majority of April was quiet in the severe weather department, April 13th wasn't short on severe weather reports. Scattered thunderstorms produced numerous reports of large hail across northeast Kansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

While the vast majority of April was quiet in the severe weather department, April 13th wasn't short on severe weather reports. Scattered thunderstorms produced numerous reports of large hail across northeast Kansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Apr 13, 12:01 PM CST, 1 hour 56 minutes earlier.

Area forecast discussion, Apr 13, 12:01 PM CST, 1 hour 56 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
101 PM CDT Fri Apr 13 2018

.MESOSCALE DISCUSSION...
Issued at 101 PM CDT Fri Apr 13 2018

Visible satellite data indicate cumulus fields becoming
increasingly agitated along the interface of partially modified
Gulf moisture and a plume of 7-8 C/km lapse rates in the lowest 3
km above ground emanating from central KS. This initially shallow
convective growth lies along a hybrid Pacific front/dryline
extending northward through Morris County, eastern Geary County,
and into eastern Marshall County. 992-mb low pressure analyzed
along this boundary near the KS-NE state line will continue
developing east-northeastward into mid-afternoon. The trailing
boundary will continue to stall owing to decreasing 2-hour
pressure rises on its higher-density side (rises decreasing from
2-4 mb to around 1 mb in the past 3 hours). A front-dryline
intersection/triple point south of Wichita -- marked by a
localized inflection in meso-beta-scale agitated-cumulus bands --
should develop north-northeastward in tandem with a lower-
tropospheric speed maximum transiting northward per water vapor
loops. This will impede eastward-mixing of the boundary that
should serve as a focus for initial storm development. MLCIN
continues to erode east of the boundary in response to modest
insolation amid 61-63F surface dewpoints. 12-hour 500-mb height
falls around 60 geopotential meters suggest that DCVA/adiabatic
cooling will continue to mitigate capping aloft, and present
indications are that deep convective development will blossom from
the agitated cumulus around 1:30-3:00 PM. Initial cells will very
quickly move north-northeast to northeast around 40-50 kt. Steep
midlevel lapse rates supporting strong buoyancy amid 45-60 kt of
effective shear will support mid-level mesocyclones capable of
large hail -- potentially to baseball size. Effective SRH is
somewhat modest, though locally backed surface winds east of the
triple point/sub-synoptic low lifting north-northeastward will
support a zone of locally higher SRH. This could be a focused zone
of non-zero tornado potential later this afternoon. Storms will
be fast-moving today.

&&

.SHORT TERM...(Today and tonight)
Issued at 405 AM CDT Fri Apr 13 2018

An intense upper level trough across the central Rockies will
amplify into a closed low as it moves east into south central NE and
north central KS by 12Z SAT.

The core of a 70 KT jet will shift east across the CWA during the
early to mid morning hours. The mixing this morning has been deep
enough to transport some of the higher momentum air parcels towards
the surface, which have caused gusts to be in the 42 to 52 MPH range
early this morning across the western and southern counties of the
CWA. The gusty winds across north central KS should decrease to
under 30 KTS after 12Z. Therefore the wind advisory will expire at
12Z for the western counties of the CWA. The strong winds will
continue south of I-70 across east central KS through the late
morning hours as deeper mixing will cause wind gusts to continue in
the 40 to 50 MPH range. Therefore I'll keep the wind advisory going
for east central KS along and south of I-70 through 18Z.

At 7Z a 987mb surface low was located just north of Russel, KS and
will track east northeast into southeast NE by 21Z SAT. The core of
an 80KT south-southwesterly H5 jet max will lift northeast through
the day around the base of the upper level trough, north-northeast
across eastern KS this afternoon. All numerical models show an
instability axis developing ahead of the dryline across east central
and northeast KS, with MLCAPEs of 1800-2500 J/KG. Most models show
that there will be strong enough ascent and convergence along the
dryline/Pacific front for thunderstorms to develop between 19Z to
21Z along or east of a Seneca to Emporia line. The 00Z NAM does not
develop storms until after 21Z across the far eastern counties of
the CWA. I'll discount the NAM model since the point forecast
soundings show no CAP along the dry line at TOP by 21Z.

The NAM/RAP/GFS models deepen a surface trough south-southwest into
north central OK. The more south-southwesterly trough axis causes
the surface winds to veer slightly to a 190 direction along and south
of I-70 ahead of the dryline during the afternoon hours producing
more of a straight line hodograph. Farther north across northeast KS
and southeast NE where the wind direction backs to 160 degrees, the
forecast hodographs have more curvature in the 0-1 KM layer. If the
the NAM/RAP/GFS models are more accurate with the surface wind
forecast, the initial storms that develop along the dryline may
develop within an environment producing more cross-wise low-level
horizontal vorticity. This would cause more storm splits and it may
take longer for the right moving supercells to produce stronger low-
level mesocyclones and possible tornadoes, may be only our far
eastern row of counties may have a higher tornado threat with any
right moving supercell. Since the mid level winds will be 70 KTS,
storm motions will be over 50 MPH to the northeast. Any Left splits
that survive may move more with a northerly component and would
produce large hail if the anticyclonic mesocyclones become strong
enough. Farther north across northeast KS, there will be more low-
level curvature in the hodograph with 0-1KM SRH above 200 J/KG which
will provide for more stream-wise horizontal vorticity advection and
ingestion into developing storm updrafts. This will cause the storms
to develop low-level mesocyclones faster and perhaps a few tornadoes
across eastern Nemaha, Brown and Jackson counties. Supercells will
also produce large hail and localized damaging wind gusts.

The WRF solutions/3 KM NAM/HRRR solutions keep the winds slightly
more backed ahead of the pressure trough axis and dryline with more
low-level curvature in the hodograph which will allow developing
thunderstorms updrafts to advect and ingest stream-wise low-level
horizontal vorticity into the developing storm updrafts and quickly
intensify low-level mesocyclones and possible tornadoes. The best
chance for tornadic supercells will be from 19Z through 23Z along
and east of US HWY 75.

Stay tuned to further updates since the mesoscale forecasts will be
very important through the afternoon hours to determine how far the
dryline/pacific front will move, the time the CAP will weaken for
thunderstorms to develop and the low-level wind fields which will
determine the tornado potential for supercells that develop.

Tonight, The surface trough/dryline will move east of the CWA by
00Z, thus any supercell thunderstorms will be rapidly moving
northeast across western MO. As the upper low moves east towards
southeast NE strong CAA will develop across central NE and western
KS. A cold front will move southeast across the CWA during the early
morning hours of Saturday. Wrap around moisture will move southeast
behind the front and there will be stronger ascent for light rain to
spread southeast across the CWA behind the front. As temperatures
cool into the mid 30s across north central KS the vertical
temperatures profiles will cool enough for a mix of rain and snow.
Many model forecast sounding do not show saturation in mid levels of
the atmosphere so there may be some question if there will be
transition to snow by 12Z SAT.

.LONG TERM...(Saturday through Thursday)
Issued at 405 AM CDT Fri Apr 13 2018

A return of winter will highlight this weekend, with moderating
temperatures and dry conditions by Tuesday.

At the onset of the period Saturday morning, the upper low will
be positioned over north central Kansas and south central
Nebraska. This cutoff low meanders slowly northeastward over the
next 36 hours, reaching central Iowa by 12Z Sunday and the
northern Great Lakes by 12Z Monday. As a result of slow moving
nature of the upper level features, the slowly-filling occluded
surface cyclone reflection likewise slows and morphs into a
complex barbell structure during the day on Saturday. CAA will be
ongoing throughout the CWA early Saturday morning and temps will
either remain steady state or fall throughout the day.

An elongated deformation zone will arc from central Wisconsin
through central Kansas on Saturday. Snow is likely throughout the
main portion of the deeper moisture within the deformation zone,
but the mid-level dry slot wraps northward into eastern Kansas and
may begin to erode the eastern flank of the def zone. Because of
this concern, did maintain a wintry mixture along the interface
region of the dry slot and def zone, although forecast soundings
from the NAM/GFS show that it would not take much moisture to
enable ice nucleation. Therefore, confidence in freezing rain
potential is far lower than the threat for accumulating snow. Due
to slow storm motion, the def zone lingers over much of the area
through the day. Kept high temps confined in the low to mid 30s in
north central Kansas where the precipitation will be the heaviest
and solar insolation minimized. With snow the predominant p-type
in far north central Kansas, total snow accumulations of 1-2
inches are expected before the band weakens and shifts east. Areas
east of Manhattan and south of I-70 will see minimal to no snow
accumulation owing to warmer surface temps.

Winds are the other main concern for Saturday. A strong wind
signal has been present in all of the medium and long range
guidance for several days. Strong differential CAA, juxtaposed
with a tight pressure gradient and rapid pressure rises, will fuel
a powerful northwesterly wind throughout the day on Saturday with
the strongest winds in north central Kansas and south central
Nebraska. GFS/NAM forecast soundings have winds of 45 to 55 kts
within a very shallow boundary layer, which may very well be
realized at the surface. The combination of strong winds and
snowfall may lead to areas of reduced visibility in blowing snow.
For this reason, have issued a winter weather advisory for far
western areas of the CWA on Saturday and a wind advisory for the
western half of the the CWA.

The low finally begins to pull out of the region early Sunday
morning with Canadian air spilling southward ahead of a 1030mb
ridge axis. Lows on both Saturday and Sunday nights are forecast
to fall into the low to mid 20s, dangerously cold temps for any
sensitive vegetation that may have started to bloom in the recent
warm spell. This cold snap will be short-lived with return flow
setting in late Monday. Highs return to the 50s/60s on Monday and
70s for Tuesday as a longwave ridge builds into the western CONUS.
A passing boundary on Tuesday night may drop temperatures back
close to seasonal norms for midweek and bring a parting shot of
showers and storms.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1231 PM CDT Fri Apr 13 2018

Southerly winds continue to gust between 35-40 kts and should
continue to do so through much of the afternoon. Rapid
thunderstorm development is expected between 19-20Z near or just
east of MHK. Thunderstorm activity will push east of MHK 21Z and
east of the Topeka terminals by 00Z. Winds will veer to the west
as a cold front pushes through, but wind speeds should remain at
10-20kts through much of the overnight. Scattered rain showers and
MVFR cigs are expected to overspread MHK by 08Z and the Topeka
terminals by 12Z. Lower cigs are possible near the end of the
period, although confidence is low at this time.

&&

.FIRE WEATHER...
Issued at 405 AM CDT Fri Apr 13 2018

The strong winds and low relative humidities during the afternoon
hours along and just west of the surface dryline will cause extreme
fire danger and a red flag warning has been issued from 12 noon
through 7 PM for an area bounded from Emporia to Manhattan, then
southwest to Abilene. The remainder of north central and east
central will have a very high fire danger. Any outdoor burning today
may turn into uncontrollable wild fires due to the strong winds, low
RHs and dry fuels.

&&

.CLIMATE...
Issued at 340 PM CDT Thu Apr 12 2018

Record temperature information for Saturday, April 14:

Location  Record Lowest Minimum (Year)  Record Lowest Maximum (Year)
--------------------------------------------------------------------
Topeka         21F (1950)                    39F (1928)
Concordia      23F (1928)                    42F (1983)

Record temperature information for Sunday, April 15:

Location  Record Lowest Minimum (Year)   Record Lowest Maximum (Year)
---------------------------------------------------------------------
Topeka         25F (1928)                     45F (1993)
Concordia      22F (2014)                     42F (1945)

Record temperature information for Monday, April 16:

Location  Record Lowest Minimum (Year)
--------------------------------------
Topeka         26F (1953)
Concordia      25F (1953)

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 5 AM to 7 PM CDT Saturday for
KSZ008-020-034.

Wind Advisory from 7 AM to 7 PM CDT Saturday for KSZ008>010-
020>023-034>037.

Wind Advisory until 6 PM CDT this evening for KSZ022-035>040-
054>056-058-059.

Red Flag Warning until 7 PM CDT this evening for KSZ022-023-
035>038-054.

&&

MESOSCALE...Cohen/Baerg/Drake/Hennecke
SHORT TERM...Gargan
LONG TERM...Skow
AVIATION...Baerg
FIRE WEATHER...Gargan
CLIMATE...Wolters
Hazardous weather outlook, Apr 13, 8:30 AM CST, 5 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
930 AM CDT Fri Apr 13 2018

KSZ008>012-020>024-026-034>040-054>056-058-059-141430-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
930 AM CDT Fri Apr 13 2018

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Today and Tonight.

A Wind Advisory is in effect for portions of central and east
central Kansas through 7 PM today, with wind gusts of 40 to 50
mph expected. With the combination of these strong winds and dry
conditions, a Red Flag Warning is in effect for portions of
central Kansas this afternoon.

Strong to severe thunderstorms are expected to develop along and
east of a line from Council Grove to Marysville by mid afternoon.
These storms will move quickly to the northeast and exit the area
this evening. Large hail, damaging winds, and even some tornadoes
will be possible with these storms.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A Winter Weather Advisory for mixed precipitation is in effect
for portions of north central Kansas on Saturday. A Wind
Advisory also is in effect for much of central and north central
Kansas for Saturday.

Temperatures Saturday night and Sunday night are expected to fall
into the low to mid 20s, which maybe dangerous to any sensitive
vegetation that has started blooming.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon through early this
evening.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Special weather statement, Apr 13, 1:06 PM CST, 51 minutes before
Special Weather Statement
National Weather Service Topeka KS
206 PM CDT FRI APR 13 2018

KSZ036>038-054-131945-
Wabaunsee-Geary-Lyon-Morris-
206 PM CDT FRI APR 13 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GEARY...EASTERN
MORRIS...SOUTHWESTERN WABAUNSEE AND NORTHWESTERN LYON COUNTIES UNTIL
245 PM CDT...

At 206 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles west of Cottonwood Falls, moving northeast at 55 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Council Grove, Eskridge, Alta Vista, Dwight, Wilsey, Parkerville,
Dunlap, Council Grove Lake and Volland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3852 9680 3903 9653 3884 9607 3852 9642
TIME...MOT...LOC 1906Z 208DEG 47KT 3840 9675

Baerg
Special weather statement, Apr 13, 1:20 PM CST, 37 minutes before
Special Weather Statement
National Weather Service Topeka KS
220 PM CDT FRI APR 13 2018

KSZ054-055-058-132000-
Coffey-Lyon-Osage-
220 PM CDT FRI APR 13 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN OSAGE...NORTHWESTERN
COFFEY AND LYON COUNTIES UNTIL 300 PM CDT...

At 220 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 13 miles west of Hamilton to 10 miles southwest
of Eureka. Movement was northeast at 55 mph.

Nickel size hail will be possible with these storms.

Locations impacted include...
Emporia, Lebo, Americus, Waverly, Olpe, New Strawn, Melvern,
Hartford, Neosho Rapids, Reading, Allen, Admire, Olivet, Beto
Junction, John Redmond Reservoir and Melvern Lake.

This includes the following highways...
 Interstate 35 between mile markers 128 and 166.
 Kansas Turnpike between mile markers 116 and 148.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A tornado watch remains in effect until 900 PM CDT for east central
Kansas.

LAT...LON 3817 9596 3817 9636 3832 9636 3871 9614
      3849 9551 3806 9596
TIME...MOT...LOC 1920Z 212DEG 47KT 3804 9641 3773 9644

Baerg

The radar

The Topeka radar (KTWX), 41 km away, was scanning. The volume nearest the first event began at 19:53 UTC.

Open the radar archive at this moment

Event by event

17 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Morris

When
April 13, 1:57 PM CST to 1:58 PM CST
Where
Morris County, 1.38 mi N of Council Grove Res
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.700, -96.520

Pea to quarter size hail was reported.

Hail, Morris

When
April 13, 1:57 PM CST to 1:58 PM CST
Where
Morris County, 1.38 mi N of Council Grove Res
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.700, -96.520

Pea to quarter size hail was reported.

Hail, Pottawatomie

When
April 13, 2:20 PM CST to 2:21 PM CST
Where
Pottawatomie County, 1.07 mi W of Duluth
Measured
1 in hail
Reported by
Public
Coordinates
39.520, -96.240

Hail was reported near Highway 16 and Major Jenkins Road.

Hail, Coffey

When
April 13, 2:35 PM CST to 2:36 PM CST
Where
Coffey County, 4.45 mi NNE of Gridley
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.160, -95.850

Hail, Coffey

When
April 13, 2:35 PM CST to 2:36 PM CST
Where
Coffey County, 4.15 mi N of Gridley
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.160, -95.880

Mostly dime size hail with a few quarter size.

Hail, Nemaha

When
April 13, 2:41 PM CST to 2:42 PM CST
Where
Nemaha County, Centralia
Measured
1 in hail
Reported by
Public
Coordinates
39.730, -96.130

Thunderstorm Wind, Nemaha

When
April 13, 2:48 PM CST to 2:49 PM CST
Where
Nemaha County, 0.87 mi NE of Seneca
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.840, -96.060

The report estimated 60 MPH winds with penny size hail.

Hail, Jackson

When
April 13, 3:11 PM CST to 3:12 PM CST
Where
Jackson County, 1.48 mi NNW of Circleville
Measured
1 in hail
Reported by
Public
Coordinates
39.520, -95.880

Hail, Franklin

When
April 13, 3:21 PM CST to 3:22 PM CST
Where
Franklin County, 2.27 mi WNW of Homewood
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.530, -95.420

Hail, Coffey

When
April 13, 3:30 PM CST to 3:31 PM CST
Where
Coffey County, 5.14 mi NW of Aliceville
Measured
0.88 in hail
Reported by
Public
Coordinates
38.200, -95.620

Hail, Franklin

When
April 13, 3:37 PM CST to 3:38 PM CST
Where
Franklin County, Ottawa
Measured
0.88 in hail
Reported by
Public
Coordinates
38.620, -95.270

Hail, Franklin

When
April 13, 3:40 PM CST to 3:41 PM CST
Where
Franklin County, 2.97 mi NNW of Ottawa Muni Arpt
Measured
1 in hail
Reported by
Public
Coordinates
38.570, -95.270

Hail slightly larger than quarter size. Report was received via twitter.

Hail, Franklin

When
April 13, 3:42 PM CST to 3:43 PM CST
Where
Franklin County, 0.69 mi N of Ottawa
Measured
1 in hail
Reported by
Public
Coordinates
38.630, -95.270

Hail, Franklin

When
April 13, 3:52 PM CST to 3:53 PM CST
Where
Franklin County, 1.28 mi WSW of Le Loup
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
38.690, -95.170

Hail, Franklin

When
April 13, 3:58 PM CST to 3:59 PM CST
Where
Franklin County, 3.87 mi SW of Princeton
Measured
0.88 in hail
Reported by
Public
Coordinates
38.440, -95.320

Hail, Franklin

When
April 13, 4:07 PM CST to 4:08 PM CST
Where
Franklin County, 0.69 mi N of Princeton
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
38.490, -95.270

Thunderstorm Wind, Douglas

When
April 13, 4:07 PM CST to 4:08 PM CST
Where
Douglas County, 5.43 mi E of Vinland
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.820, -95.070

Power lines were reported across the road.

Hail, Franklin

When
April 13, 4:16 PM CST to 4:17 PM CST
Where
Franklin County, 3.32 mi WSW of Rantoul Arpt
Measured
0.88 in hail
Reported by
Public
Coordinates
38.520, -95.160

Hail, Franklin

When
April 13, 5:19 PM CST to 5:20 PM CST
Where
Franklin County, Ottawa
Measured
1 in hail
Reported by
Public
Coordinates
38.620, -95.270

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2018Every state in 2018This day in weather historyWarnings in Kansas, April 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 752230, 752231, 752232, 752236, 752244, 752247, 752275, 752248, 752249, 752252, 752255, 752256, 752257, 752258, 752259, 752264, 752273, 752266, 752269.